Soldier's seizures mistakenly thought to be caused by poisonous powder

In 2005 I was deployed to Iraq for the first time as a physician assistant. I was assigned to an engineering battalion that was constructing buildings, roads and sidewalks.  We also had a chemical company working with us that performed various tasks.  During this deployment I was fortunate not to see battle trauma, unlike many of my colleagues at the time, but I did see many interesting medical cases. None were more memorable than this one, though.
 
Our chemical company had a mission at a site to identify some unknown chemicals that were found by another unit. While working with an unknown powder, a young female soldier began to have twitching on one side of her face.  It persisted for several hours and became incredibly bothersome. She finally decided to tell her supervisor that she was going to seek medical attention. As she got up from her workstation, she fell unconscious and had a grand mal seizure complete with loss of bowel and bladder control.  Her platoon picked her up and carried her on a litter to the local clinic.  She continued to seize for about 20 minutes before her episode stopped.  She was then sent by helicopter to the combat support hospital for further evaluation.  
 
During her initial interview in the ED, the powder she was working with was suspected to be the cause of her seizure, as she had no history of epilepsy, trauma or febrile illness. 

There was suspicion that the powder could have been some form of organophosphate, but her ED records indicated that the treating physician did not think it was organophosphate poisoning because such cases usually do not cause generalized seizures.  Oddly, no clinical neurological exam was performed, nor was a head computed tomography scan. She was released and sent back to duty.
 
When I heard about the case, I told the unit commander to send her to me for follow up.  During my interview, I noticed right away that she spoke with a lisp.  I also noted that the left side of her mouth did not move with the opposite side.  Upon questioning, the initial facial twitching was also on the left side of her face.  On her cranial nerve exam, these findings were more pronounced.  Then I got to the tongue, and it clearly deviated to one side.  

I called all of my medics to do some teaching. I thought it could be years before any of them see such a thing again, if ever.
 
I called a neurologist who congratulated me on my find, and we coordinated for patient transport to Germany for further testing.  Her condition turned out to be a primary astrocytoma, a brain tumor, and was later removed surgically.  She was placed on seizure medications and followed.  To the best of my knowledge, she is still on active duty.

Tell us about your most memorable patient by December 15, 2010, and you'll be eligible to win an Apple iPad!

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Most Memorable Patient

Sign Up for Free e-newsletters